Q:

What are the withdrawal symptoms of heroin addiction?

A:

Quick Answer

Withdrawal symptoms related to heroin addiction include intense cravings for the drug, feelings of heaviness, extreme muscle and bone pain, and cramping in the arms and legs, according to Delta Medical Center. Patients may also sweat profusely, have crying fits, or experience nausea and vomiting.

Continue Reading

Full Answer

Early symptoms of withdrawal from opiates include insomnia, runny nose, anxiety, agitation and increased tearing, lists MedlinePlus. Other early symptoms include yawning, muscle aches and sweating. Later in the withdrawal process, patients may experience diarrhea, abdominal cramping, goose bumps, nausea and vomiting. The pupils may be dilated. Withdrawal reactions generally begin within 12 hours of the last heroin usage. Although symptoms are not life-threatening, they can cause severe discomfort.

Certain medications can facilitate the withdrawal process, according to MedlinePlus. Clonidine is a common option that reduces sweating, cramping, agitation, anxiety and runny nose, and bruprenorphine has been shown to shorten the length of detoxification. Possible complications of opiate withdrawal include return to drug use and breathing stomach contents into the lungs when vomiting, which can cause infection. Treatment of depression and other mental illnesses in withdrawal patients can help prevent relapse, and long-term treatment options such as self-help groups are also recommended. Patients struggling with heroin withdrawal require medial supervision and should enter a rehab facility, advises Delta Medical Center.

Learn more about Health

Related Questions

Explore